'Massive' metformin overdose

Angela L. Chiew, Daniel F.B. Wright, Nicola M. Dobos, Kylie McArdle, Ahmed A. Mostafa, Annemarie Newth, Michael S. Roberts, Geoffrey K. Isbister

Research output: Contribution to journalArticleOtherpeer-review

10 Citations (Scopus)

Abstract

Massive metformin overdose can cause metabolic acidosis with hyperlactatemia. A 55-year-old woman presented 5 h after multidrug overdose, including 132 g extended-release metformin. Continuous venovenous haemodiafiltration (CVVHDF) and noradrenaline were commenced due to metabolic acidosis (pH 7.0, lactate 17 mmol l-1 ) and shock. Despite 3 h of CVVHDF, her acidosis worsened (pH 6.83, lactate 24 mmol l-1 ). Intermittent haemodialysis (IHD) improved acidosis (pH 7.13, lactate 26 mmol l-1 ) but again worsened (pH 6.91, lactate 30 mmol l-1 ) with CVVHDF recommencement. IHD (12 h), CVVHDF (26 h) and vasopressor support for 7 days resulted in survival. Measured metformin concentrations were extremely high with a peak of 292 μg ml-1 at 8 h postingestion. IHD, but not CVVHDF in this case, was associated with improvement in metabolic acidosis and hyperlactataemia. Pharmacokinetic analysis of metformin concentrations found a reduced apparent oral clearance of 8.2 l h-1 and a half-life of approximately 30 h. During IHD, the apparent oral clearance increased to 22.2 l h-1 with an approximate half-life of 10 h. The impact of prolonged oral absorption from a pharmacobezoar and redistribution of metformin from peripheral sites (including erythrocytes) on the pharmacokinetic profile cannot be determined from the data available.

Original languageEnglish
Pages (from-to)2923-2927
Number of pages5
JournalBritish Journal of Clinical Pharmacology
Volume84
Issue number12
DOIs
Publication statusPublished - 1 Dec 2018
Externally publishedYes

Keywords

  • extracorporeal elimination
  • metabolic acidosis
  • metformin
  • overdose

Cite this